Arte SheetsLearn. Try. Understand.

Healthcare & Clinical Formulas

Waterlow Pressure Ulcer Risk Scale & Support Surface Tier

Calculate the 7-domain Waterlow Pressure Injury Score across BMI/build, skin status, sex/age, continence, mobility, appetite/nutrition, and tissue/neuro/surgical special risks (10+ At Risk, 15+ High Risk, 20+ Very High Risk).

Why higher Waterlow scores mean HIGHER ulcer risk—the exact opposite of Braden & Norton!

Clinical informatics teams building inpatient nursing flowsheets must never confuse scale polarity: on the Braden and Norton scales, LOWER numbers signal danger, whereas on Judy Waterlow’s (1985) UK hospital standard, points accumulate WITH risk factors so HIGHER totals demand escalated pressure-relieving mattresses! Waterlow sums 7 domains: Build/BMI (0–3), Visual Skin Type in Risk Areas (0–3), Sex + Age Band (1–6: Male=1/Female=2 plus Age 14–49=1 up to 81+=5), Continence (0–3), Mobility (0–5), Malnutrition/Appetite (0–4), and Special Risks (tissue malnutrition up to 8, neurological deficit 4–6, major orthopedic/spinal surgery >2h = 5, cytotoxic/steroid meds = 4)!

Waterlow’s four clinical tiers map directly to hospital mattress allocation: <10 = Low Risk (standard care), 10–14 = At Risk (high-specification foam mattress + turning schedule), 15–19 = High Risk (alternating-pressure overlay), and 20+ = Very High Risk (dynamic air-fluidized / alternating replacement mattress)!

Waterlow Total Score BandRisk Stratification TierSupport Surface & Nursing Protocol
< 10 Points (e.g., 5 pts)Low Risk (<10)Standard Hospital Mattress & Reassessment
10 – 14 Points (e.g., 12 pts)At Risk (10–14)High-Spec Pressure-Redistributing Foam + Repositioning
15 – 19 Points (e.g., 17 pts) / 20+ PointsHigh Risk (15–19) / Very High Risk (20+)Alternating Overlay (15–19) or Dynamic Specialty Bed (20+)

Total 7-Domain Waterlow Pressure Injury Score

Sums validated non-negative domain points across B2:B8 (requiring Sex+Age points B4 >= 2 since minimum adult score is Male 1 + Age 14–49 1 = 2).

=IF(OR(MIN(B2:B8) < 0, B4 < 2), "Invalid Waterlow Domain Score", SUM(B2:B8))

Waterlow Mattress & Prevention Tier Classification

Assigns Low Risk (<10), At Risk (10–14), High Risk (15–19), or Very High Risk (20+).

=IF(OR(MIN(B2:B8) < 0, B4 < 2), "Invalid Waterlow Domain Score", IF(SUM(B2:B8) >= 20, "Very High Risk (20+: Specialty Dynamic Surface)", IF(SUM(B2:B8) >= 15, "High Risk (15-19: Alternating Pressure Overlay)", IF(SUM(B2:B8) >= 10, "At Risk (10-14: High-Spec Foam & Turning)", "Low Risk (<10: Standard Care)"))))

Try the example

Use the original values or change them to test your understanding.

Further reading